S-Space College of Medicine/School of Medicine (의과대학/대학원) Internal Medicine (내과학전공) Journal Papers (저널논문_내과학전공)
Risk Factors of Drug Interaction between Warfarin and Nonsteroidal Anti-Inflammatory Drugs in Practical Setting
- Choi, Kyung Hee; Kim, Ah Jeong; Son, In Ja; Kim, Kyung-Hwan; Ahn, Hyuk; Lee, Eun Bong; Kim, Ki-Bong
- Issue Date
- KOREAN ACAD MEDICAL SCIENCES
- JOURNAL OF KOREAN MEDICAL SCIENCE; Vol.25 3; 337-341
- Nonsteroidal anti-inflammatory drugs (NSAIDs) are known to interact with the oral anticoagulant warfarin and can cause a serious bleeding complication. In this study, we evaluated the risk factors for international normalized ratio (INR) increase, which is a surrogate marker of bleeding, after addition of an NSAID in a total of 98 patients who used warfarin. Patient age, sex, body mass index, maintenance warfarin dose, baseline INR, coadministered medications, underlying diseases, and liver and kidney functions were evaluated for possible risk factors with INR increase >= 15.0% as the primary end-point. Of the 98 patients, 39 (39.8%) showed an INR elevation of >= 15.0% after adding a NSAID to warfarin therapy. Multivariate analysis showed that high maintenance dose (>40 mg/week) of warfarin (P=0.001), the presence of coadministered medications (P=0.024), the use of meloxicam (P=0.025) and low baseline INR value (P=0.03) were the risk factors for INR increase in respect to NSAID-warfarin interaction. In conclusion, special caution is required when an NSAID is administered to warfarin users if patients are taking warfarin >40 mg/week and other medications interacting with warfarin.